Fatigue: Will I become fatigued?
The majority of people with chronic hepatitis C (HCV) will feel fatigued (tired) at some point during their treatment. This is important for you to know so that you do not stop your medication before it is time.
Question: What are the symptoms of fatigue?
Answer: Patients with chronic hepatitis C usually report feeling the following:
• Decreased ability to remain active
• Feeling tired or sleepy
• Feeling bored
• Feeling physically weak or drained
• Spending more effort on routine tasks
Question: What can I do if I feel fatigued?
Answer: There are a number of things you can do to help yourself feel better. Here are some suggestions that may help:
Exercise and Rest
Try to go for a walk, take a light run, swim, play a sport, bicycle, or be active in a hobby. Try to do something active everyday! If you need to do some “physical” work, try to do it during times of the day when you usually feel the best. Try alternating rest with activity. Talk to your doctor, however, before starting any exercise program.
It is important to eat a balanced diet with fresh fruits and vegetables to ensure you are getting enough vitamins and minerals. Just remember to drink plenty of water throughout the day, especially during and after exercising!
Timing Your Medication
You may find it helpful to consider taking your interferon at bedtime or on the weekend. If you notice that your fatigue is usually worse 1-2 days after injecting your interferon, ask your health care provider about adjusting when you receive your injections so that you can plan to have 1-2 days that are not as busy.
What you might not know
Other medical conditions, such as thyroid disease and anemia may worsen fatigue*.
Other things that can worsen fatigue:
• other medications
• excessive use of caffeine
• street drug use
• lack of exercise
• sleep disturbances
Please tell your doctor about any drug or alcohol use before starting your treatment.
*These conditions may develop during treatment. Be sure to discuss severe tiredness with your medical provider.